It can sometimes be a challenge to separate what is a side effect of medication and what is a symptom of Parkinson’s. For example, fatigue, insomnia, constipation and a few other presentations can be related to either the disease or the medication (or maybe both). If you read the monograph accompanying these medicines, you’ll note that they will say, “This drug can cause sleepiness, insomnia, constipation, diarrhea, etc. because people respond in surprisingly different ways the the same medication. It’s a situation where you can’t say, “This worked for Joe, so I’ll get some for me, too.”
You and our neurologist need to work together to develop the right drug cocktail that suits you best with the most tolerable set of side effects.
Here are the meds I’m taking or have taken and what seem to be the associated side effects:
Mirapex / pramapexole dihydrocloride. Dosage ranged from 2.5 mg to 1 mg per day. It’s a dopamine agonist. It made me sleepy. In fact, as is clearly spelled out in the warnings,. I almost fell asleep while driving a couple of times. So I did an experiment and stopped taking it. I didn’t notice any difference, so it’s off my list.
Azilect / rasagiline 1 mg once a day. This is an MAOI-B designed to slow down the oxidation (and therefore the neutralization) of dopamine. I stopped it as an experiment and noticed a definite reduction in effect. Since I didn’t notice a reduction in side effects, I went back on it, and am still on it. However, next time I see my neurologist, we might be doing another test, since rumor has it that its true effects are minimal and depending on insurance it can be expensive.
I recently changed from CD/LD 25-100 and 50-200ER five times a day to 25-100 and Rytary 61.25-245 (substituting it for the CD/LD 50-200 ER) and it seems to be less effective for me. Yes, the fancy new and expensive med seems not to work as well as the old, cheap, generic that my previous neuro scoffed at. SO, next meeting, we are going to discuss changing back.